relaxing picture of ocean

Reversing Overdose

Naloxone is a life saving drug that temporarily reverses the effects of overdose and allows time to seek medical assistance.

What is Naloxone

Naloxone is a medicine that temporarily reverses the effects of opioid overdose, allowing a person to breathe and buying time for medical help to arrive. It works by blocking opioid drugs such as oxycodone, fentanyl and heroin from attaching to receptors in the brain. Naloxone is completely legal, safe and easy to use.

Nyxoid packaging

How to use Naloxone

Naloxone can be injected into a muscle or administered via a nasal spray. Naloxone should be administered by a medical professional such as a nurse or a paramedic or by a friend, family member or bystander of someone who has overdosed.

How to obtain Naloxone:

In Victoria, you can obtain Naloxone over the counter in pharmacies without a prescription for a fee. If you have a prescription, there is no charge. The pharmacist will advise you on how to administer the Naloxone. If you would like more in depth training, you can contact The Penington Institute who are trusted partners of Seahaven Private.

Side Effects of Naloxone

Naloxone cannot be used to get high, so it has no potential for abuse. Naloxone users do not develop a tolerance for it and there have been no reported overdoses from its use .

Although most effect from Naloxone are mild, that can increase if someone is opioid dependent and given a high dose of Naloxone. This is because it can cause withdrawal symptoms. These side effects can include:

  • Nausa
  • Sweating
  • Fast pulse
  • Nervousness

Using Opioids after Naloxone

Using drugs after using Naloxone is very dangerous. Naloxone stays in the body for around 1.5 hours whereas some opioids can stay in your system for 12 hours. This means that if drugs are ingested after using Naloxone, once the Naloxone wears off there is an even greater risk of overdosing again.

Safety Precautions

Naloxone should be used in conjunction with medical assistance and not in place of it. It is designed to reverse the effects of an overdose for a short period of time, allowing enough time to get the patient to medical care. It only reverses the effects temporarily, the patient therefore needs to seek medical assistance to ensure their safety once the Naloxone has worn off.

Penington Institute

Penington Institute connects lived experience and research to improve community safety in relation to drugs.

Penington Institute’s Community Overdose Prevention Education (COPE) program works with any organisation whose clients include people who use opioids and/or people who may witness an overdose. Penington Institute provides training and support to those services, allowing them to set up their own programs to train clients to prevent, recognise and respond to opioid overdose using naloxone. For more information on the COPE program, contact Penington Institute on 03 9650 0699 or at info@penington.org.au.